Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 167, NWS Memphis, TN

November 21, 2011Hardeman County, Tennessee

NWS Memphis, TN issued this flash flood warning at Nov 21, 2011, 10:36 AM CST for Hardeman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2011, 10:36 AM CST (16:36 UTC)
Expired
Nov 21, 2011, 1:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Hardeman County, TN

The radar

The Memphis radar (KNQA), 74 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WGUS54 KMEG 211636
FFWMEG
TNC069-211930-
/O.NEW.KMEG.FF.W.0167.111121T1636Z-111121T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 AM CST MON NOV 21 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 130 PM CST

* AT 1032 AM CST...A STORM SPOTTER REPORTED FLOODING ON OLD HIGHWAY 64
  WEST OF BOLIVER FROM 3INCHES OF RAIN. ANOTHER HALF INCH OF RAIN COULD
  FALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF WEST CENTRAL HARDEMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3541 8909 3539 8892 3523 8904 3523 8905
      3526 8915

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 9:56 AM CST, 40 minutes earlier.

Area forecast discussion, Nov 21, 9:56 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CST MON NOV 21 2011

.UPDATE...
COOLER AND MORE STABLE AIR HAS SPREAD INTO THE AREAS NORTH AND
WEST OF MEMPHIS AT MIDMORNING...BEHIND A COMPLEX OF SHOWERS AND
THUNDERSTORMS. THESE NORTHERN AREAS WILL LIKELY SEE OCCASIONAL LIGHT
SHOWERS DURING THE AFTERNOON...BUT THUNDER POTENTIAL IS LIMITED.
FORECAST UPDATE HAS BEEN SENT. ADDITIONAL DOWNWARD ADJUSTMENTS TO
AFTERNOON TEMPS MAY NEEDED IN A FORTHCOMING UPDATE.

HEAVY RAIN STILL POSSIBLE LATE TONIGHT... AS WARM SECTOR RECOVERS
IN ADVANCE OF A POTENT MIDLEVEL SHORTWAVE ARRIVING LATE TONIGHT.
NO SIGNIFICANT SECOND PERIOD CHANGES AT THIS TIME.

PWB

&&

.PREV DISCUSSION... /ISSUED 603 AM CST MON NOV 21 2011/

UPDATE...UPDATED TO EXPAND THE FLASH FLOOD WATCH TO THE SOUTH
BASED ON RADAR TRENDS.

PREV DISCUSSION... /ISSUED 533 AM CST MON NOV 21 2011/

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS MUCH OF
THE MIDSOUTH EARLY THIS MORNING WITH THE MAIN FOCUS OF THE
ACTIVITY SHIFTING GRADUALLY TO THE SOUTHEAST. RAINFALL TOTALS HAVE
EXCEEDED ONE INCH ACROSS A FAIRLY LARGE PORTION OF THE MIDSOUTH
TONIGHT...MAINLY ALONG AND NORTHWEST OF THE INTERSTATE 40
CORRIDOR. TEMPERATURES ARE GENERALLY STEADY...IN THE LOW TO MIDDLE
60S...ALTHOUGH A FEW LOW TO MIDDLE 50S HAVE FILTERED INTO
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL ON THE NORTH SIDE OF
A STATIONARY FRONT. THE FRONT IS NOW LOCATED FROM WEST CENTRAL
KENTUCKY....TO NEAR WALNUT RIDGE ARKANSAS...TO NEAR RUSSELLVILLE
ARKANSAS. IS SHOULD REMAIN IN THE SAME GENERAL LOCATION OVER THE
NEXT 24 TO 36 HOURS.

MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...TONIGHT AND TOMORROW. A STRONG SHORTWAVE WILL EJECT OUT
OF THE PLAINS TUESDAY CAUSING THE COLD FRONT TO SURGE TO THE
EAST...RESULTING IN ONE LAST CHANCE OF STRONGER TO SEVERE
THUNDERSTORMS BEFORE PRECIPITATION COMES TO AN END. TODAY AND
TONIGHT...A FEW STRONG STORMS ARE POSSIBLE...BUT THE MAIN CONCERN
IS THE POTENTIAL FOR FLOODING. A GREATER CHANCE OF STRONG TO SEVERE
STORMS WILL BEGIN EARLY TUESDAY AS BETTER DYNAMICS ALOFT MOVE IN
COINCIDING WITH DAYTIME HEATING.

NOW THROUGH TOMORROW NIGHT...ATMOSPHERIC MOISTURE CONTENT WILL
REMAIN VERY HIGH...FEATURING PRECIPITABLE WATER VALUES WELL ABOVE
NORMAL FOR THIS TIME OF YEAR...OR REALLY FOR ANY TIME OF YEAR.
VALUES WILL RANGE FROM 1.6 AND 1.75 ACROSS MOST OF THE
MIDSOUTH...WITH THE HIGHEST READINGS ALONG THE NORTHWEST OF THE
INTERSTATE 40 CORRIDOR. STORMS WILL TEND TO TRAIN ALONG A COLD
FRONT ACROSS THIS REGION FOR AT LEAST THE NEXT 24 HOURS.  A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TOMORROW. RAINFALL TOTALS COULD
EXCEED FIVE INCHES WHERE THE MOST INTENSE TRAINING OCCURS. ALTHOUGH
LAPSE RATES ARE RELATIVELY WEAK...HIGH DEWPOINTS WILL HELP KEEP
CONDITIONS MARGINALLY UNSTABLE. CAPES WILL LIKELY RUN BETWEEN 200
AND 500 J/KG WITH LI'S GENERALLY AROUND -2C. LOW LEVEL STORM
RELATIVE HELICITY WILL BE FAIRLY UNIMPRESSIVE...ONLY AROUND
100-150 M/S2 THROUGH THE DAY TODAY AND MOST OF THE NIGHT TONIGHT.
ON TUESDAY...AS A STRONG SHORTWAVE APPROACHES FROM THE WEST...THE
EXISTING MARGINALLY UNSTABLE CONDITIONS ALREADY IN PLACE WILL
BECOME ENHANCED. 0-3 KM HELICITY WILL INCREASE TO 300-500 M/S2
RESULTING IN THE POSSIBILITY OF SEVERE THUNDERSTORMS. BOWING
SEGMENTS ALONG OR JUST AHEAD OF THE COLD FRONT WILL LIKELY POSE THE
MAIN THREATS WHICH WILL INCLUDE SOME HAIL...BUT MORE LIKELY
DAMAGING WIND AND POSSIBLY SHORT LIVED TORNADOES. THE GREATEST
CHANCE FOR SEVERE STORMS WILL BE ACROSS NORTHERN MISSISSIPPI
MIDDAY TUESDAY JUST BEFORE THE FRONT MOVES INTO ALABAMA.

RAIN AND THUNDERSTORMS WILL COME TO AN END TUESDAY NIGHT...AND A
SLIGHTLY COOLER...BUT MUCH DRIER AIRMASS WILL FILTER IN ACROSS THE
MIDSOUTH. THURSDAY WILL BE THE COOLEST DAY...DRY AND MILD WITH
LOWS AROUND 40 AND HIGHS IN THE MIDDLE 60S.

GUIDANCE IS VERY INCONSISTENT AND DIVERSE WITH THE NEXT SYSTEM. 24
HOURS AGO IT LOOKED LIKE WE WOULD SEE A HIGHLY AMPLIFIED TROUGH
SWING OUT OF THE PLAINS FRIDAY AFTERNOON...BRINGING A ROUND OF
SHOWERS AND THUNDERSTORMS TO THE MIDSOUTH FRIDAY NIGHT INTO
SATURDAY. NOW IT DOESN'T LOOK QUITE AS CERTAIN AS THE ECMWF AND
AROUND ONE THIRD OF THE GFS ENSEMBLE MEMBERS FEATURE A LESS
PROGRESSIVE...CUTOFF LOW. THE ECMWF IS THE LEAST
PROGRESSIVE...CUTTING THE LOW OFF OVER NORTH CENTRAL MEXICO...AND
RESULTING IN A DRY FORECAST ACROSS THE MIDSOUTH. CONFIDENCE IS
VERY LOW IN THE FORECAST FRIDAY AFTERNOON AND BEYOND...BUT TOOK A
CONSISTENCY APPROACH HOLDING ON TO SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH COOLER CONDITIONS
FOLLOWING.

30/SIRMON

&&

.AVIATION...
12Z TAF CYCLE

CEILINGS WILL BE MAINLY MVFR OR LOWER THROUGH MOST OF THE FORECAST
PERIOD ALTHOUGH SOME BRIEF PERIODS OF VFR CONDITIONS ARE POSSIBLE.
SHOWERS AND THUNDERSTORMS COVER MUCH OF THE NORTHERN HALF OF THE
FORECAST AREA AND WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH
MUCH OF THE DAY AND EVENING HOURS. WINDS WILL VARY IN DIRECTIONS
DEPENDING ON THE LOCATION OF THE COLD FRONT WHICH WILL REMAIN
NEARLY STATIONARY OVER THE REGION. WINDS SPEEDS WILL MAINLY RUN AT
5 TO 10 KNOTS FOR MOST OF THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  63  73  49 /  90  60 100  20
MKL  71  60  74  47 /  90  70 100  30
JBR  64  58  69  45 /  90 100 100  10
TUP  76  63  77  51 /  70  30  70  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DESOTO-TUNICA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Nov 21, 6:01 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
601 AM CST MON NOV 21 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221400-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
601 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT GENERALLY
NORTH OF A LINE FROM WALNUT GROVE TENNESSEE TO ELANE ARKANSAS. PLEASE
CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION.

A FEW STRONG STORMS ARE POSSIBLE TODAY AND ACROSS ALL OF THE
MIDSOUTH. HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TUESDAY AFTERNOON
NORTH OF I-40. PLEASE CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH TUESDAY. THE GREATEST RISK FOR SEVERE WEATHER IS EAST OF
THE MISSISSIPPI RIVER FROM LATE MORNING THROUGH AFTERNOON.
DAMAGING WIND IS THE MAIN THREAT...WITH A SMALLER AND MORE
CONDITIONAL CHANCE FOR TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER TUESDAY.

30/SIRMON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:16 AM CSTSpecial Weather StatementMEGHaywood29 min
Nov 21, 3:32 AM CSTSpecial Weather StatementMEGHenderson28 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.